Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

May 13, 2003Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 13, 2003, 2:47 PM CDT for Charles Mix County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 2:47 PM CDT (19:47 UTC)
Expired
May 13, 2003, 3:30 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS53 KFSD 131947
SVRFSD
SDC023-132030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 330 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF MARTY...OR ABOUT 9 MILES SOUTH
  OF LAKE ANDES...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTY AROUND 255 PM CDT
  WAGNER AROUND 305 PM CDT

THIS STORM WILL PRODUCE NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. 
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4317 9878 4299 9848 4295 9845 4285 9817
          4319 9812 4333 9857

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:44 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 13, 11:44 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT TUE MAY 13 2003

SCATTERED SHOWERS CONTINUE TO MOVE EAST ACROSS THE CWA LATE THIS
MORNING. VERY STRONG UPPER LEVEL WAVE NOW PUSHING INTO SOUTHWEST
SD...WITH A COLD FRONT DEVELOPING ACROSS THIS AREA. WILL CONTINUE TO
MONITOR SOUTH CENTRAL SD WHERE QUASI TRIPLE POINT APPEARS TO EXIST.
LOOKS LIKE AT 16Z...A WARM FRONT WAS LOCATED JUST ABOUT ON THE NE/SD
BORDER...AND SHOULD ONLY LIFT NORTH SLOWLY THIS AFTERNOON.
TEMPERATURES APPEAR IN LINE AND WILL ONLY MAKE MINOR TWEAKS.

WITH THE TIMING OF THE INCOMING WAVE...LOOKS LIKE CONVECTION COULD
START UP ANYTIME AFTER ABOUT 18Z.

.FSD...NONE

08
Hazardous weather outlook, May 13, 11:01 AM CDT, 3 hours 46 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT OVER
EXTREME NORTHERN NEBRASKA EARLY THIS AFTERNOON. A COLD FRONT
MOVING RAPIDLY EAST FROM WESTERN SOUTH DAKOTA WILL ALSO SERVE AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT. SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE
STORMS WILL WORK THEIR WAY EAST AND SOUTHEAST INTO NORTHEAST
NEBRASKA AND NORTHWEST IOWA...CONTINUING THE WIND AND HAIL THREAT
INTO THE EVENING. BECAUSE THE ATMOSPHERE DOES SUPPORT ROTATING
STORMS...HAIL TO GOLF BALL SIZE WILL BE POSSIBLE AS WELL AS WIND
GUSTS TO 65 MPH.

FARTHER NORTH...MAINLY NORTH OF A CHAMBERLAIN TO CANTON TO
SPENCER LINE...THE MAIN THREAT WILL BE HAIL FROM MID AFTERNOON
ON. SOME OF THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
HAIL AS LARGE AS GOLF BALLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 100 PM CDT IN CENTRAL
SOUTH
DAKOTA
SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT IN EASTERN
SOUTH
DAKOTA...NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA AND NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.